Alert archive / Nebraska / Red Flag Warnings in 2022
Red Flag Warning 19, NWS Hastings, NE
NWS Hastings, NE issued this red flag warning at Apr 12, 2022, 2:34 PM CDT for 24 counties in Nebraska; 6 counties in Kansas. It took effect at Apr 13, 2022, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2022, 2:34 PM CDT (19:34 UTC)
- In effect from
- Apr 13, 2022, 12:00 PM CDT
- Expired
- Apr 13, 2022, 9:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Hastings, NE
All 30 counties
Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Adams County, NE, Buffalo County, NE, Clay County, NE, Dawson County, NE, Fillmore County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Greeley County, NE, Hall County, NE, Hamilton County, NE, Harlan County, NE, Howard County, NE, Kearney County, NE, Merrick County, NE, Nance County, NE, Nuckolls County, NE, Phelps County, NE, Polk County, NE, Sherman County, NE, Thayer County, NE, Valley County, NE, Webster County, NE, York County, NE
The radar
The Grand Island radar (KUEX), 27 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1382 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 711 m²/s²
- 0-3 km storm-relative helicity
- 778 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Apr 12, 12:43 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Apr 12, 12:43 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1243 PM CDT Tue Apr 12 2022
.DISCUSSION...(Today through Monday)
Issued at 309 AM CDT Tue Apr 12 2022
Overview...
Dangerous fire weather conditions today through at least Thursday
will continue to be the big story. This is a high end very
dangerous Red Flag Warning for today with RH values this afternoon
down to only 10 to 15 percent with southwest wind gusts as high as
40 to 50 mph. Fires could start easily from a small spark and then
spread rapidly. A Fire Weather Watch has then also been issued for
Wednesday as although the wind should decrease some, it will still
be rather gusty while RH values remain very low. Additional fire
weather headlines also seem probable for Thursday. Please see the
Fire weather section below for additional fire weather
information.
Another significant storyline will be the chance for severe
thunderstorms across eastern zones this evening. Thunderstorms are
expected to develop this evening across our far eastern forecast
area or just east of our forecast area between 5-8 PM and then
quickly slide southeast from there.
Finally, we will have to watch for at least the possibility of
a little rain or snow on Easter Sunday. Rain will be favored over
snow, but can not rule out some snow mixing in across northern
zones depending on the timing and track of the storm system.
Today...
Will likely start off the day with some clouds around, especially
across our eastern , but we should see mostly clear skies by
early afternoon. Gusty south winds are expected ahead of a dry
line and then gusty southwest winds behind the dryline and gusty
northwest winds behind a cold front that will swing in late day
from the northwest. Bottom line is that no matter which side of
the front you are on, it will be a windy day. Max wind gusts will
likely reach into the 40 to 50 mph range by this afternoon.
Severe thunderstorms are likely this evening, but most likely just
east of our forecast area. It will really only be our far eastern
zones that even have a modest chance at catching a severe storm
before they quickly form into a line and pass east of our forecast
area. The thunderstorms are expected to form between 5 and 8 PM.
Instability and wind shear values will both be impressive ahead of
the dry line with MLCAPE of 2500-3000 J/KG and 0-6 KM Bulk Shear
values of 50 to 60 kts along the boundary. There is also 30 to 40
kts of 0-1 KM shear. The warm sector will be very capped and it
will really take strong frontal forcing to get thunderstorms to
develop, which should happen once the cold front catches up to the
dry line later this evening. The forcing will be strong and thus
expect storms will quickly form into a line. Widespread wind
damage will probably be the biggest threat of this line of storms
should it develop as expected, but again the area most likely to
be impacted will probably be just east of our forecast area. QLCS
tornadoes can not be ruled out, but those as well will likely
miss our area to the east should they form. Main thing to watch
for today will be how quickly the dry line and cold front push
across our area. Any slow down in frontal passage timing will put
our forecast area more under the gun for severe weather.
Regarding today's highs, the latest guidance would have
widespread temperatures in the 80s, and we could potentially even
break record highs (HSI previous record is 85 and GRI is 88).
Wednesday and Thursday...
The upper low will really wrap up to our north as it swings across
the Dakotas and through Minnesota with blizzard conditions for
our northern neighbors. This storm track will leave our forecast
area in a dry and windy slot with gusty northwest to westerly
winds and low RH values leading to continued likely fire weather
watches and warnings. Cooler air will slide down behind this storm
system and have lowered highs into the upper 40s to lower 50s for
Wednesday with some moderation back into the mid and upper 50s
for most areas on Thursday.
Friday and Saturday...
We will be in between storm systems with a little bit of an upper
level ridge keeping things dry with highs in the upper 50s and
lower 60s.
Sunday...
Forecast models continue to track the next upper level trough
across our forecast area sometime on Sunday, but with noticeable
model forecast variability. At this time, it does not appear to be
a big precipitation maker, but some light precipitation seems
possible. Rain will be the favored precipitation type, but there
could be a little snow mixed in across northern zones if the
timing brings the precipitation in during the cooler overnight or
early morning hours.
Monday...
Any precipitation will likely come to an end by Monday morning if
it even lasts that long and temperatures will remain cool behind
the departing storm system.
&&
.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday)
Issued at 1237 PM CDT Tue Apr 12 2022
VFR conditions continue at KGRI through the forecast period.
Southerly winds around 20-25kts continue this afternoon, shifting
to the west by 23Z as a cold front moves into the region. Along
and ahead of the front, thunderstorms are expected be in the
vicinity of the terminal. Thunderstorm chances diminish after
around 01Z with winds becoming northwest around 20-25kts.
Northwest winds persist through the remainder of the TAF period.
At KEAR, VFR conditions persist through the forecast period.
Southwesterly winds around 20-25kts transition to the west around
23Z, and become northwesterly with the passage of a cold front
after 00Z. Ceiling are expected to lower as the system comes
through, but flight categories remain. Northwest winds persist
through the remainder of the forecast period.
&&
.FIRE WEATHER...
Issued at 309 AM CDT Tue Apr 12 2022
Today...
This should be the windiest day of the week although Wednesday and
Thursday may not be far behind for northern zones. Gusty south
winds are expected ahead of a dry line and then gusty southwest
winds behind the dryline and gusty northwest winds behind a cold
front that will swing in late day from the northwest. Bottom line
is that no matter which side of the front you are on, it will be
a windy day and be ready for wind direction shifts as these
frontal boundaries pass through. RH values will likely be in the
teens behind the dry line and would not be surprised to see many
areas as low as 10 to 15 percent RH with western areas spending
more hours with lower RH values than eastern zones. The entire
forecast area is currently under a Red Flag Warning for today.
Wednesday...
The northwest winds behind the cold front will remain breezy all
day at 20 to 25 mph with gusts of 30 to 40 mph. In addition, the
RH values should remain dangerously low, thus a Fire Weather Watch
has been issued for all areas.
Thursday...
Not a lot of difference between Wednesday and Thursday and thus
additional Fire Weather Headlines will probably also be needed for
Thursday.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Red Flag Warning until 9 PM CDT this evening for NEZ039>041-
046>049-060>064-072>077-082>087.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for NEZ039>041-046>049-060>064-072>077-082>087.
Blowing Dust Advisory until 7 PM CDT this evening for NEZ060-072-
073-082-083.
KS...Red Flag Warning until 9 PM CDT this evening for KSZ005>007-
017>019.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for KSZ005>007-017>019.
Blowing Dust Advisory until 7 PM CDT this evening for KSZ005-017.
&&
DISCUSSION...Wesely
AVIATION...Wekesser
FIRE WEATHER...WeselyHazardous weather outlook, Apr 12, 12:21 PM CDT, 2 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 1221 PM CDT Tue Apr 12 2022 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 131730- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1221 PM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Extreme fire weather conditions are expected to return, and a Red Flag Warning has been issued from noon through 9 PM for the entire outlook area. Please refer to the latest warning message for additional information. A Blowing Dust Advisory has been issued for several counties in the western part of the area. Blowing dust has been observed to the southwest of the area in addition to Furnas County. The dust will continue to move to the northeast, into the area over the next few hours. Late this afternoon and evening, thunderstorm chances return to the forecast generally along and east of Highway 281. However, the best chance for thunderstorms will mainly be east of a York, Nebraska to Beloit, Kansas line. Thunderstorms are most likely to initially form between 5 and 8 PM. There is the potential for some of these storms to be strong to severe, with the primary hazards being hail to the size of ping pong balls and wind gusts up to 70 MPH. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. For Wednesday and Thursday, near-critical to critical fire weather conditions will again be possible across the outlook area. A Fire Weather Watch has been issued for Wednesday afternoon and early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across our eastern areas after 5 PM. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 4:55 AM CDT | Fire Weather Watch | GID | Adams, Buffalo, Clay, Dawson, Fillmore, Franklin and 18 more | 10 hr |
| Apr 12, 12:19 PM CDT | Blowing Dust Advisory | GID | Adams, Buffalo, Clay, Dawson, Fillmore, Franklin and 18 more | 12 hr |
Nearby
Red Flag Warnings in Nebraska, 2022Red Flag Warnings in Kansas, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.